This week Kate is taking antibiotics for the fever she was having previous week and this antibiotic is making her feel very sick (like the vomiting sick) but she should be done with the antibiotics by Friday at the latest. Also she is fighting neuropathy in her feet now where before she was just experiencing it in her hands. The doctor said this is an expected result from the Vincristine chemotherapy drug.
What is peripheral neuropathy?
Peripheral neuropathy is a blanket term for pain and discomfort and other symptoms that result from damage to peripheral nerves, which are the nerves that extend away from the brain and spinal cord.
The peripheral nervous system carries signals from the brain and spinal cord to the rest of your body, and then returns nerve signals from the periphery to be received by the spinal cord and brain. Any problems along the way can affect the skin, muscles, and joints of your hands, feet, and other parts of the body.
Many things can cause neuropathy, including certain chemotherapy drugs. Damage to peripheral nerves by these drugs is called chemotherapy-induced peripheral neuropathy, abbreviated as CIPN.
CIPN isn’t uncommon. Of people with cancer who are treated with chemotherapy, about 30 to 40 percent develop CIPN. It’s one of the reasons that some stop cancer treatment early.
What is the plan for this week?
- Thursday we go down for a quick follow up with the Infectous Disease doctors to make sure she is okay and maintain no fever.
- Friday is her big day that we will be down in Detroit most of the day.